Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 4, 2002, 4:54 PM CDT for Harrison County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2002, 4:54 PM CDT (21:54 UTC)
- Expired
- Jul 4, 2002, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Harrison County, MS
The radar
The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 042154 SVRNEW MSC047-042230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 453 PM CDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITIES OF...GULFPORT...BILOXI * UNTIL 530 PM CDT * AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF GULFPORT. THE STORM WAS MOVING SOUTHEAST 10 TO 15 MPH. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM. SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3026 8905 3036 8888 3054 8900 3044 8914
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 4, 1:55 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 155 PM CDT THU JUL 4 2002 SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER TODAY. HOPEFULLY...THIS MEANS MOST OF THE ACTIVITY WILL DIE DOWN FOR THE EVENING INDEPENDENCE DAY CELEBRATIONS. ONE FEATURE OF CONCERN IS NOTED ON WATER VAPOR LOOPS...A STRENGTHENING VORT MAX/LOBE OVER NORTHERN AND CENTRAL AL AND NORTHWEST MS WHICH IS MOVING SOUTH. THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY JUST AHEAD OF A MID LEVEL DRY SLOT ACROSS EAST CENTRAL MS AND SOUTHWEST AL. EXTRAPOLATION WOULD BRING THIS ACTIVITY DOWN TO THE MS GULF COAST PEARL RIVER BASIN AREA DURING THE EVENING. WILL MONITOR INTENSITY OF THE THUNDERSTORMS AS THEY APPROACH FROM THE NORTH...AS THIS PATTERN WOULD SUPPORT STRONG DOWNBURST WINDS...ESPECIALLY WHERE THERE ARE CELL MERGERS AND OUTFLOW BOUNDARY COLLISIONS. AM CURRENTLY THINKING THE 40 PERCENT POPS WILL HOLD FOR MOST OF THE FORECAST AREA THE REMAINDER OF TODAY...AND WILL RAISE POPS TO AT LEAST 40 PERCENT IN THE NORTHEAST AND EAST ZONES FOR THIS EVENING. FOR THE LATE AFTERNOON HOURS...INCREASED CLOUD DEBRIS FROM THE LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS SHOULD KEEP MOST OF THE THUNDERSTORMS BELOW STRONG TO SEVERE LEVELS. THE MODELS ARE FAIRLY SIMILAR WITH THE BASIC PATTERN THE NEXT FEW DAYS. THE UPPER LOW/TROUGH THAT HAS BEEN RESPONSIBLE FOR THE FLOODING IN TEXAS IS FORECAST TO MOVE WEST INTO THE HIGH PLAINS AND WEAKEN. AT THE SAME TIME...AN UPPER HIGH OVER THE MID MS VALLEY WILL STRENGTHEN AND BUILD SLOWLY SOUTH AND WEST INTO THE CENTRAL AND SOUTHERN PLAINS...MERGING WITH A MASSIVE STRONG UPPER HIGH WHICH DEVELOPS OVER THE ROCKIES AND INTERMOUNTAIN WEST SUNDAY THROUGH EARLY NEXT WEEK. THE POSITION OF THE UPPER HIGH...COUPLED WITH A RETROGRADING UPPER TROUGH OVER THE NORTHEAST AND CENTRAL GULF OF MEXICO...WILL CONTINUE TO BRING DISTURBANCES SOUTHWEST AND WEST ACROSS THE CENTRAL GULF COAST REGION. A WEAK SURFACE LOW/TROUGH IS EXPECTED TO APPROACH FROM THE EAST FRIDAY AND SATURDAY. RESULTANT OFFSHORE WINDS WILL KEEP THE SEA BREEZE AT BAY...BUT UPPER LEVEL ENERGY AND PRECIPITABLE WATER VALUES REMAINING HIGH / 1.8 TO AROUND 2 INCHES/ WILL CONTINUE A DECENT CHANCE OF CONVECTION FOR FRIDAY AND SATURDAY. SOUTHEAST TO EAST SURFACE WINDS WILL RETURN FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK AS A STRENGTHENING MID ATLANTIC COAST SURFACE HIGH PUMPS ATLANTIC MOISTURE INTO THE MIX. THIS WILL MAINTAIN DECENT CHANCES OF SHOWERS AND THUNDERSTORMS OUT THROUGH DAY SEVEN. MCB 70/91/71/91 3424 BTR 72/91/73/92 2424 MSY 75/90/76/91 3524 GPT 72/90/73/91 4524 .NEW...NONE LA...NONE. MS...NONE. 22
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:19 PM CDT | Special Marine Warning | LIX | Warren | 61 min |
| Jul 4, 5:19 PM CDT | Special Marine Warning | LIX | Warren | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.